I'm a 56yr, Cauc, male. I was taking Amiodarone (200mg) for 4 years for chronic AFib/CHF. Amiodarone induced hypertyhroid was diagnosed June 06 (TSH=.03)and Amiodarone was discontinued. My Endocrinologist recommended doing nothing and letting thyroid return to normal with periodic monitoring. He did Rx Ambien (10mg) so I can sleep. After discontinuing Amiodarone my condition worsened and I'm also mild-mod V.Fib with EF:<20%. I had an ICD implant 8/06. My current TSH=.3. Electrophysiologist wants to rebalance thyroid to normal limits to reduce arrythmia and as prep for pv & atril ablation. Any recommendations for safe and effective treatment? Thanks.
Tough situation. Without the amiodarone, your heart rhythm problems are worse. With amiodarone, you are more hyperthyroid - which will worsen cardiac condition.
Thyroid surgery would be the quickest solution, but the risk of anesthesia with your heart condition are too high. Also, the hyperthyroidism (by numbers) is not that severe at this point.
Now that you have been off amio for a few months, I would do an I-123 uptake and consider ablating the thyroid with I-131 IF there is any uptake. This option may be best if there is a plan to need amiodarone again in the future. The warning here is that sometimes the thyroid gets a little worse before it gets better - so coreg or betapace or similiar heart meds would need to be titrated appropriately to protect you.
Alternatively, and most simply, could try Tapazole to normalize the thyroid prior to ICD placement. This is the most attractive option IF amiodarone is not going to be restarted as it would be a short-term use of Tapazole.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.